Alert archive / Michigan / Winter Storm Warnings in 2019

Winter Storm Warning 13, NWS Gaylord, MI

November 13, 2019Mackinac County, Michigan

NWS Gaylord, MI issued this winter storm warning at Nov 13, 2019, 10:31 AM EST for Mackinac County, Michigan. It took effect at Nov 13, 2019, 11:00 AM EST. It was in force for 11 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 13, 2019, 10:31 AM EST (15:31 UTC)
In effect from
Nov 13, 2019, 11:00 AM EST
Expired
Nov 13, 2019, 10:00 PM EST
In force
11 hr
Issued by
NWS Gaylord, MI

County Mackinac County, MI

The radar

The NCL Michigan radar (KAPX), 107 km from the middle of the area, began a volume at 15:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 13, 4:30 PM ESTHEAVY SNOW 11Curtis, MI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 3.5 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2019-11-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2019-11-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

403 
WWUS43 KAPX 131531
WSWAPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Gaylord MI
1031 AM EST Wed Nov 13 2019

MIZ095-132345-
/O.UPG.KAPX.WW.Y.0030.191113T1600Z-191114T0300Z/
/O.NEW.KAPX.WS.W.0013.191113T1600Z-191114T0300Z/
Western Mackinac-
Including the cities of Engadine, Naubinway, and Epoufette
1031 AM EST Wed Nov 13 2019

...WINTER STORM WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...

* WHAT...Heavy snow expected. Total snow accumulations of 6 to 10
  inches by 10 PM.

* WHERE...Western Mackinac County.

* WHEN...Until 10 PM EST this evening.

* IMPACTS...Travel could be very difficult...especially along US-2
  and M-117. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

&&

$$

MIZ086-096-132345-
/O.NEW.KAPX.WW.Y.0031.191113T1600Z-191114T0300Z/
Western Chippewa-Eastern Mackinac-
Including the cities of Paradise, Trout Lake, Rudyard, 
St. Ignace, Brevort, and Les Cheneaux Islands
1031 AM EST Wed Nov 13 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM EST THIS
EVENING...

* WHAT...Snow expected. Total snow accumulations of 4 to 7 inches
  by 10 PM. Heaviest snowfall likely along and west of M-123.

* WHERE...Western Chippewa and Eastern Mackinac Counties.

* WHEN...Until 10 PM EST this evening.

* IMPACTS...Plan on slippery road conditions...especially along
  US-2 and M-123. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

&&

$$

http://www.weather.gov/gaylord
3 follow-up statements
607 
WWUS43 KAPX 132108
WSWAPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Gaylord MI
408 PM EST Wed Nov 13 2019

MIZ095-140300-
/O.CON.KAPX.WS.W.0013.000000T0000Z-191114T0300Z/
Western Mackinac-
Including the cities of Engadine, Naubinway, and Epoufette
408 PM EST Wed Nov 13 2019

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM EST THIS
EVENING...

* WHAT...Heavy snow expected. Additional snow accumulations of 4 
  to 8 inches by 10 PM.

* WHERE...Western Mackinac County.

* WHEN...Until 10 PM EST this evening.

* IMPACTS...Travel could be very difficult...especially along US-2
  and M-117. Snow will likely drift across exposed roadways. Plan
  on slippery road conditions and reduced visibilities. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

&&

$$

MIZ086-096-140300-
/O.CON.KAPX.WW.Y.0031.000000T0000Z-191114T0300Z/
Western Chippewa-Eastern Mackinac-
Including the cities of Paradise, Trout Lake, Rudyard, 
St. Ignace, Brevort, and Les Cheneaux Islands
408 PM EST Wed Nov 13 2019

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS
EVENING...

* WHAT...Snow expected. Additional snow accumulations of 3 to 5 
  inches by 10 PM. Heaviest snowfall likely along and west of M- 
  123.

* WHERE...Western Chippewa and Eastern Mackinac Counties.

* WHEN...Until 10 PM EST this evening.

* IMPACTS...Plan on slippery road conditions and reduced
  visibilities...especially along US-2 and M-123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

&&

$$

http://www.weather.gov/gaylord
417 
WWUS43 KAPX 140200
WSWAPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Gaylord MI
900 PM EST Wed Nov 13 2019


MIZ095-140300-
/O.CON.KAPX.WS.W.0013.000000T0000Z-191114T0300Z/
Western Mackinac-
Including the cities of Engadine, Naubinway, and Epoufette
900 PM EST Wed Nov 13 2019

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM EST THIS
EVENING...

* WHAT...Heavy snow near Epoufette and Rexton will continue to
  exit off to the east.

* WHERE...Western Mackinac County.

* WHEN...Until 10 PM EST this evening.

* IMPACTS...Travel could be very difficult...especially along US-
  2 and H-40. Snow will likely drift across exposed roadways. 
  Plan on slippery road conditions and reduced visibilities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

&&

$$

MIZ096-140700-
/O.EXT.KAPX.WW.Y.0031.000000T0000Z-191114T0700Z/
Eastern Mackinac-
Including the cities of St. Ignace, Brevort, 
and Les Cheneaux Islands
900 PM EST Wed Nov 13 2019

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 2 AM EST
THURSDAY...

* WHAT...A band of heavy lake effect will move steadily eastward
  across central and eastern Mackinac County late this evening and
  early overnight. Snowfall rates will briefly reach 1 to 2 inches
  per hour.

* WHERE...Central and eastern Mackinac Counties, including 
  Brevort and Moran.

* WHEN...Until 2 AM EST Thursday.

* IMPACTS...Plan on slippery road conditions and reduced 
  visibilities...especially along US-2 and M-123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

&&

$$

MIZ086-140300-
/O.CON.KAPX.WW.Y.0031.000000T0000Z-191114T0300Z/
Western Chippewa-
Including the cities of Paradise, Trout Lake, and Rudyard
900 PM EST Wed Nov 13 2019

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS
EVENING...

* WHAT...A band of moderate lake effect snow from Lake Michigan
  will make eastward progress across southwest Chippewa County
  this evening. Snowfall rates will briefly approach an inch per 
  hour.

* WHERE...Western Chippewa County, including Trout Lake and Fibre.

* WHEN...Until 10 PM EST this evening.

* IMPACTS...Plan on slippery road conditions and reduced
  visibilities...especially along M-123 and H-40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

&&

$$

http://www.weather.gov/gaylord

JZ
731 
WWUS43 KAPX 140303
WSWAPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Gaylord MI
1003 PM EST Wed Nov 13 2019


MIZ095-140415-
/O.EXP.KAPX.WS.W.0013.000000T0000Z-191114T0300Z/
Western Mackinac-
Including the cities of Engadine, Naubinway, and Epoufette
1003 PM EST Wed Nov 13 2019

...WINTER STORM WARNING HAS EXPIRED...

The heaviest snow has moved east of western Mackinac County.

$$

MIZ086-140415-
/O.EXP.KAPX.WW.Y.0031.000000T0000Z-191114T0300Z/
Western Chippewa-
Including the cities of Paradise, Trout Lake, and Rudyard
1003 PM EST Wed Nov 13 2019

...WINTER WEATHER ADVISORY HAS EXPIRED...

Lake effect snow will diminish in the Trout Lake and Fibre areas
by midnight.

$$

MIZ096-140700-
/O.CON.KAPX.WW.Y.0031.000000T0000Z-191114T0700Z/
Eastern Mackinac-
Including the cities of St. Ignace, Brevort, 
and Les Cheneaux Islands
1003 PM EST Wed Nov 13 2019

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 2 AM EST
THURSDAY...

* WHAT...A band of heavy lake effect will move steadily eastward 
  across central and eastern Mackinac County late this evening 
  and early overnight. Snowfall rates will briefly reach 1 to 2 
  inches per hour.

* WHERE...Central and eastern Mackinac Counties, including Moran
  and St Ignace.

* WHEN...Until 2 AM EST Thursday.

* IMPACTS...Plan on slippery road conditions and reduced 
  visibilities...especially along US-2 and M-123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

&&

$$

http://www.weather.gov/gaylord

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this winter storm warning went out at Nov 13, 6:00 AM EST, 4 hours 31 minutes earlier.

Area forecast discussion, Nov 13, 6:00 AM EST, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
600 AM EST Wed Nov 13 2019

.NEAR TERM...(Today through Tonight)
Issued at 227 AM EST Wed Nov 13 2019

...Light synoptic snow for all today and tonight...with significant
lake enhanced snow for Western Mackinac county...

High Impact Weather Potential...Widespread mainly light synoptic
snow accumulations for our entire CWA with significant accumulations
of lake enhanced snow showers for Western Mackinac county thru
tonight. This event will lead to greatly lowered vsbys and hazardous
road conditions.

Pattern Synopsis/Forecast...Surface ridge axis is currently
extending from the Ohio Valley thru Michigan northward to James Bay
early this morning. Low level winds are still in the process of
shifting to the west and eventually to the S/SW...shifting focus of
ongoing lake effect snow showers northward toward the Tip of the
Mitt...the Straits and Eastern Upper Michigan. Winds are shifting to
a more southerly trajectory in advance of an area of low pressure
developing over South Central Canada...with the associated warm
front extending southward thru the Northern Plains. This system will
slide eastward thru the Western Great Lakes today and tonight...
setting the stage for widespread light synoptic snow for our entire
CWA and more significant lake enhanced snow showers for a small
portion of Eastern Upper Michigan.

The key to this near term forecast is the exact low level wind
trajectory that sets up in advance of this approaching system.
Latest near term models show a nearly straight southerly low level
flow...which is generally not favorable for lake enhanced snow
showers for the vast majority of our CWA. The exception is far
Western Mackinac county. If low level winds evolve to a more S/SW
trajectory...additional areas of both Chippewa and Mackinac counties
could get into some of this lake enhanced snowfall...and even
shoreline areas of Leelanau...Benzie and Manistee could see some
enhancement as well. At this point...think low level winds will set
up to a nearly straight southerly flow today into this evening.
Based on expected QPF...will keep far Western Mackinac county under
a Winter Wx Advisory with up to 9 inches of new snow expected for
this area over the next 24 hours. Will keep the rest of our CWA
headline free...but will need to keep a close eye on how radar
trends evolve as this event plays out.

Expect another chilly day and night across Northern Michigan despite
some low level WAA occurring. Afternoon highs will only warm into
the 20s...with overnight lows dipping back into the teens in most
locations.

&&

.SHORT TERM...(Thursday through Friday)
Issued at 227 AM EST Wed Nov 13 2019

High impact weather potential: Possible lakeshore flooding issues
Friday with strong westerly to northwesterly flow.

A weak cold front associated with an area of low pressure over
Hudson Bay will be departing the forecast area Thursday morning.
Surface high pressure and drier air will build into northern
Michigan for a quick reprive from precipitation...although can't
rule out some flurries here and there as 850mb temps are still cold
enough to produce lake snows with some lingering mid-level moisture
that may help with some seeder-feeder processes. Another weak cold
front will sweep through the forecast area late Thursday through
Friday with -10 to -15C 850mb temps and a bit deeper moisture
producing chances for light lake effect snows. Friday afternon high
pressure and drier air build back into the Great Lakes region from
Ontario creating a precipitation-free Friday afternoon and Saturday.
There will be some lakeshore flooding concerns Friday as winds veer
to more westerly and then northwesterly behind the aforementioned
cold front and become gusty. Highs will be in the upper 20s to low
30s throughout the period, while lows Thursday night will drop into
the upper teens to low 20s and single digits above zero Friday night
with clearing skies and light winds.

.LONG TERM...(Friday night through Tuesday)
Issued at 225 AM EST Wed Nov 13 2019

High Impact Weather Potential: None at this time.

Upper level flow finally becomes more zonal. Friday will see high
pressure and much drier air begin a retreat to the east as synoptic
moisture returns with a weak clipper system Sunday. Several other
disturbances look to take aim at the Great Lakes region...producing
precipitation chances throughout the rest of the period. Highs will
be in the low to mid 30s Sunday and warm to the mid to upper 30s by
Monday and last through the rest of the period, while lows will
generally be in the 20s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 600 AM EST Wed Nov 13 2019

Low pressure will track eastward thru Michigan over the next 24
hours...producing widespread light snow and dropping conditions to
MVFR and at times IFR today and tonight. Southerly winds will
strengthen to 15 to 25 kts today...and will then shift to the W/NW
and diminish to AOB 10 kts later tonight behind the surface low.

&&

.MARINE...
Issued at 227 AM EST Wed Nov 13 2019

Winds and waves will continue to reach SCA criteria today into this
evening across all of our nearshore areas. Low level flow will shift
to a nearly straight southerly trajectory in advance of low pressure
that will slide thru Michigan over the next 24 hours. Widespread
light synoptic snow will develop and impact our region thru tonight.
Lake enhanced snow showers will target mainly far Western Mackinac
county for the most persistent snowfall and lowest vsbys thru
tonight.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY from 11 AM this morning to 10 PM EST
     this evening for MIZ095.
LH...SMALL CRAFT ADVISORY until 7 PM EST this evening for LHZ345>349.
LM...SMALL CRAFT ADVISORY until 7 PM EST this evening for LMZ323-341-
     342-344>346.
LS...SMALL CRAFT ADVISORY until 7 PM EST this evening for LSZ321-322.
&&

NEAR TERM...MR
SHORT TERM...TL
LONG TERM...TL
AVIATION...MR
MARINE...MR
Hazardous weather outlook, Nov 13, 2:33 AM EST, 7 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
233 AM EST Wed Nov 13 2019

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ016>018-020>036-041-
042-086>088-095>099-141200-Straits of Mackinac within 5 nm of
Mackinac Bridge including Mackinac Island-St Ignace to False Detour
Channel-5NM East of Mackinac Bridge to Presque Isle Light MI
including Bois Blanc Island-Presque Isle Light to Sturgeon Pt MI
Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to
Alabaster MI-Grand Traverse Bay south of a line Grand Traverse Light
to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little Traverse
Bay-Sleeping Bear Point to Grand Traverse Light MI-Point Betsie to
Sleeping Bear Point MI-Manistee to Point Betsie MI-Whitefish Bay
(U.S. Portion)/Whitefish Point to Point Iroquois MI-St. Marys River
Point Iroquois to E. Potagannissing Bay-Emmet-Cheboygan-Presque Isle-
Leelanau-Antrim-Otsego-Montmorency-Alpena-Benzie-Grand Traverse-
Kalkaska-Crawford-Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-
Ogemaw-Iosco-Gladwin-Arenac-Western Chippewa-Central Chippewa-
Southeast Chippewa-Western Mackinac-Eastern Mackinac-Mackinac
Island/Bois Blanc Island-Beaver Island and surrounding islands-
Charlevoix-
233 AM EST Wed Nov 13 2019

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Today and Tonight.

Accumulating lake effect snow showers will impact portions of
eastern upper Michigan through tonight...with significant
accumulations possible, especially in far western sections of
Mackinac county. Please see the latest winter weather advisory for
additional details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Lakeshore flooding is possible on Friday for our Lake Michigan and
far Northern Lake Huron shoreline areas.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
snowfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 12, 9:57 PM ESTWinter Weather AdvisoryAPXMackinac13 hr
Nov 12, 10:15 PM ESTSmall Craft AdvisoryAPX28 hr
Nov 13, 10:31 AM ESTWinter Weather AdvisoryAPXChippewa, Mackinac15 hr

Nearby

Winter Storm Warnings in Michigan, 2019Every winter storm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.